Winter Storm, Eastern Franklin
- When
- January 7, 3:00 AM EST to January 8, 3:00 AM EST
- Where
- Eastern Franklin forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Primary low pressure traveled from the Great Lakes across the Vermont/Canadian border on January 7th. Meanwhile, a coastal low slowly developed south of New England during the late afternoon of the 7th and eventually intensified as it moved into the Gulf of Maine during the night.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Primary low pressure traveled from the Great Lakes across the Vermont/Canadian border on January 7th. Meanwhile, a coastal low slowly developed south of New England during the late afternoon of the 7th and eventually intensified as it moved into the Gulf of Maine during the night.
Snow overspread Vermont during the early morning hours of the 7th, but changed to a prolonged period of sleet and freezing rain as milder air aloft dominated due to the slow development of the coastal low. Precipitation changed back to light snow and snow showers before ending during the early morning hours of the 8th.
Total snowfall accumulations were 6 to 10 inches in northern Vermont with no ice accretion and 4 to 7 inches in central and southern Vermont with up to 1/4 an inch of ice accumulation. These wintry conditions led to numerous motor vehicle accidents as the storm occurred both during the morning and evening commutes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 7, 1:09 AM EST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
109 AM EST WED JAN 7 2009
.SYNOPSIS...
A LONG-DURATION WINTER STORM WILL IMPACT THE NORTH COUNTRY TODAY
INTO EARLY THURSDAY. LOW PRESSURE WILL TRACK NORTHEASTWARD UP
THROUGH THE GREAT LAKES TODAY AND INTO THE SAINT LAWRENCE VALLEY TONIGHT.
A SECOND AREA OF LOW PRESSURE WILL DEVELOP EAST OFF THE NEW JERSEY
COAST AND THEN STRENGTHEN AS IT LIFTS NORTHEASTWARD INTO THE GULF
OF MAINE DURING TONIGHT. A MIX OF SNOW AND SLEET WILL IMPACT THE
REGION...WITH SOME FREEZING RAIN ACROSS SOUTH CENTRAL VERMONT THIS
AFTERNOON ASSOCIATED WITH A LAYER OF ABOVE FREEZING AIR ALOFT. THE
MIXED PRECIPITATION WILL CHANGE BACK TO SNOW EARLY TONIGHT BEFORE
DIMINISHING THURSDAY.
&&
.NEAR TERM /THROUGH TODAY/...
AS OF 1010 PM EST TUESDAY...WARM AIR ADVECTION PRECIPITATION FILLING
IN NICELY ACROSS THE SOUTHERN TIER OF NEW YORK AND SHOULD HAVE AN
IMPACT ON THE AREA BY MIDNIGHT OR SHORTLY THEREAFTER. THE SNOW WILL
CONTINUE THROUGH MUCH OF THE NIGHT WITH ACCUMULATIONS EXPECTED BY
DAYBREAK. WINTER STORM WARNINGS...SNOW AMOUNTS...AND POTENTIAL FOR
MIXED PRECIPITATION ARE ALL ON TRACK AND SEE NO REASON TO MAKE ANY
CHANGES AT THIS TIME.
PREVIOUS DISCUSSION...WINTER STORM WARNINGS CONTINUE IN EFFECT ACROSS
THE ENTIRE CWA. OVERALL SYNOPTIC EVOLUTION FAIRLY CONSISTENT AMONG
THE 12Z NWP SUITE...AS IT HAS BEEN THE PAST SEVERAL DAYS. THE
RIDGE OF SFC HIGH PRESSURE OVER THE NORTH COUNTRY THIS EVENING
WILL GIVE WAY TO INCREASING MID-HIGH LEVEL CLOUDS THIS EVENING IN
RESPONSE TO INCREASING WARM-AIR ADVECTION/ISENTROPIC LIFT FROM THE
SOUTH AND SOUTHWEST. AS OF 2042Z...LEADING BAND OF SNOWFALL
EXTENDS FROM NEAR KBUF TO 25S KSYR AND THEN SOUTHEASTWARD INTO THE
CATSKILLS. ANTICIPATE THE SNOW TO DEVELOP NORTHWARD ACROSS SOUTH-
CENTRAL VERMONT AND THE NORTHERN ADIRONDACKS BETWEEN 04-06Z...AND
ACROSS THE CHAMPLAIN VLY...THE ST. LAWRENCE VLY...AND NORTH
CENTRAL VERMONT BY 06-08Z...WITH SNOW BEGINNING IN THE NORTHEAST
KINGDOM BETWEEN 08-10Z. A DUSTING TO 2 INCHES IS EXPECTED ACROSS
NORTHERN SECTIONS BY DAYBREAK...WITH 1 TO 3 INCHES OF SNOW
ACCUMULATION AND MODERATE SNOWFALL ONGOING ACROSS S-CENTRAL
VERMONT AND PORTIONS OF THE NRN ADIRONDACKS BY 12Z. THIS WILL MAKE
FOR A RATHER SLOW MORNING COMMUTE...ESPECIALLY SRN FA. LOWS
OVERNIGHT WILL GENERALLY BE IN THE TEENS TO LOWER 20S. MUCH OF THE
TEMPERATURE DROP WILL OCCUR DURING THE FIRST HALF OF TONIGHT
BEFORE CLOUDS THICKEN SIGNIFICANTLY. WINDS WILL GENERALLY BE LIGHT
EARLY TONIGHT...THEN DEVELOP LIGHT EAST/SOUTHEAST AT 5 TO 10 MPH
AFTER MIDNIGHT AS P-GRADIENT STRENGTHS ENEWD OF LOW CENTER MOVING
INTO THE ERN GREAT LAKES AREA.
DURING WEDNESDAY...MAIN FORECAST ISSUE WAS P-TYPE. PRIMARY LOW
LIFTS SLOWLY NWD THRU SERN ONTARIO. MEANWHILE...COASTAL
REDEVELOPMENT OCCURS FROM THE DELMARVA ENEWD TO EAST OF THE NJ
SHORE BETWEEN 12-18Z WED. IT APPEARS FROM ALL AVAILABLE GUIDANCE
THAT RATHER HIGH-BASED ABOVE FREEZING LAYER /725-775MB/ LIFTS NWD
EAST OF THE PRIMARY LOW THE SECONDARY REDEVELOPMENT APPEARS A BIT
TOO SLOW TO PRECLUDE THIS FROM OCCURRING. THAT MEANS THAT A SNOW-
SLEET LINE WILL LIKELY PROGRESS NWD ACROSS THE FORECAST AREA
DURING THE DAYLIGHT HRS WEDNESDAY. THE SNOW/SLEET MIX IMPINGES ON
RUTLAND AND WINDSOR COUNTIES AND WRN ESSEX COUNTY NY BETWEEN
12-15Z...AND THEN INTO THE CENTRAL PORTION OF VT...ACROSS THE
CENTRAL CHAMPLAIN VLY...AND MUCH OF THE NRN ADIRONDACKS BETWEEN
15-18Z. THE SLEET MIX COULD REACH AS FAR NORTH AS THE INTL BORDER
BETWEEN 18-21Z. THERE IS SOME CONCERN FOR A BRIEF PERIOD OF
FREEZING RAIN WEDNESDAY AFTN ACROSS RUTLAND/WINDSOR/ORANGE. THE
750MB WARM LAYER BRIEFLY HITS +5C AT KVSF AT 18Z PER GFS FCST
SOUNDING. THE NAM IS CLOSER TO +3C AT KVSF. EITHER WAY...CONSIDER
THIS SIGNIFICANT ENOUGH TO INCLUDE MENTION OF FREEZING RAIN FOR
RUTLAND/WINDSOR/ORANGE...WITH A CONSERVATIVE ESTIMATE OF A TENTH
OF AN INCH OF ICE ACCUMULATION DURING WEDNESDAY AFTN INTO
WEDNESDAY EVENING. THIS WILL ALSO CUT DOWN ON SNOWFALL AMTS ACROSS
SRN SECTIONS /MORE ON THIS BELOW/.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
AS OF 426 PM EST TUESDAY... DURING WEDNESDAY NIGHT...COASTAL LOW
BECOMES DOMINANT SFC FEATURE OVER THE GULF OF MAINE WITH WWD
EXTENDING SFC TROUGH BISECTING THE CWA BACK TO THE PARENT LOW OVER
THE ST. LAWRENCE VLY. SUFFICIENT COOLING OF THE COLUMN SHOULD
OCCUR TO ALLOW SNOW/SLEET MIX TO CHANGE BACK TO SNOW OVERNIGHT
ACROSS NRN SECTIONS. DEEP-LAYER RH IS HIGHEST ACROSS NRN
SECTIONS...AND MOST OF THE ADDITIONAL SNOW ACCUMULATION WED NGT
WILL LIKELY OCCUR ACROSS CENTRAL/NRN PORTION OF THE CWA. COULD SEE
AN ADDITIONAL 1-3 INCHES ACROSS MUCH OF THE NRN CWA...INCLUDING
THE CHAMPLAIN VLY.
ON THURSDAY...LOW-MID LEVEL FLOW TURNS NWLY WITH REMAINING SNOW
SHOWER ACTIVITY ADOPTING A MORE OROGRAPHIC CHARACTER FAVORING THE
NRN ADIRONDACKS...WRN SLOPES OF THE GREEN MTNS...AND MTNS OF NERN
VT. THE ACCUMULATING SNOWFALL IN THE VALLEYS WILL LARGELY BE
OVER...BUT AN ADDITIONAL 1-3 INCHES IS POSSIBLE VCNTY MTNS. TOTAL
SNOW AND SLEET ACCUMULATIONS BY EARLY THURSDAY AFTN WILL RANGE
FROM 6-12 INCHES ACROSS NRN SECTIONS OF THE FORECAST
AREA...INCLUDING ALL OF NRN NY. 4-8 INCHES WILL OCCUR ACROSS
CENTRAL/S-CENTRAL VT...WHERE MIX WITH MORE SLEET AND UP TO A TENTH
OF AN INCH OF ZR WILL CUT DOWN ON SNOWFALL AMTS. WILL NEED TO
MONITOR MODERATE WLY WIND POTENTIAL THURSDAY AFTN. IF A BIT MORE
ICE OCCURS THAN CURRENTLY EXPECTED...GUSTS UP TO 35 MPH MAY CAUSE
LOCALIZED POWER OUTAGES ACROSS S-CENTRAL VERMONT DURING THURSDAY.
HAVE NOT MENTIONED THIS IN WSW STATEMENT AS MORE THAN LIKELY THE
ICE ACCUM WILL BE TOO LIMITED TO RESULT IN ANY SIGNIFICANT ISSUES.
WE WILL CONTINUE TO MONITOR.
THURSDAY NIGHT...A CHC OF MTN SNOW SHOWERS OR FLURRIES. OTHERWISE
MOSTLY CLOUDY WITH NWLY WINDS OF 10-20 MPH AND LOWS IN THE LOWER
TEENS IN THE VALLEYS...AND SINGLE DIGITS ABOVE ZERO ACROSS THE NRN
ADIRONDACKS AND OUTLYING AREAS OF NERN VT.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 424 PM EST TUESDAY...
N FLOW CONTINUING OVER THE REGION FRI MORNING AS UPPER RIDGE
CONTINUES TO PUSH EAST AWAY FROM THE AREA. HAVE CONTINUED MENTION OF
-SW/--SW OVER NORTHERN AREAS OF VT/NY AND TAPER OFF AS WEAK RIDGE OF
HIGH PRESSURE BUILDS OVER THE NORTH COUNTRY FRI AFTERNOON INTO EARLY
SATURDAY MORNING. ANOTHER QUICK MVG LOW PRESSURE SYSTEM WILL MV OUT
OF THE GREAT LKS REGION SATURDAY MORNING..AND E ACROSS THE NEW ENG
REGION RIGHT THRU SUNDAY. THIS WILL KEEP THE CHANCE FOR -SW FOR
ENTIRE TIME. WILL CONTINUE MENTION OF LIKELY POPS FOR PRECIP CHANCE
FOR MAJORITY OF STORM. PREV MDL RUN DID CARRY SOUTH OF CWA...SO WILL
WAIT FOR CONTINUITY TO INCR POPS. ON SUNDAY W/ SFC LOW TO OUR
EAST...REGION WILL BE UNDER NORTHERLY SFC FLOW RIGHT INTO SUNDAY
EVENING. THIS WILL PUT THE EMPHASIS OF ACCUM SNOWFALL OVER NORTHERN
AREAS...ESPECIALLY SUN AFTNOON. HIGH PRESSURE SET TO BUILD OVER AREA
LATE SUN NGT INTO MON EVENING. ANOTHER SYSTEM SET FOR APPROACH ON
TUESDAY. AMT OF PRECIP TO BE RECEIVED WILL BE DETERMINED BY PHASING
OF NORTHERN/SOUTHERN SYSTEMS. CLIPPER SYSTEM TO THE N MAY REACH CWA
AHEAD OF MOISTURE FEED FROM THE SOUTH. LACK OF QPF WILL AFFECT QPF
AMTS FOR ENTIRE AREA. WILL LEAVE AS CHANCE FOR NOW. HAVE KEPT TEMPS
AT OR JUST BLW MDL GUIDANCE FOR EXTENDED. SFC RIDGE AT
NGT...COMBINED WITH NORTHERLY FLOW AND EXTENSIVE CLD COVER WITH
EXPECTED PRECIP...WILL NOT ALLOW TEMPS TO REBOUND/INCR TOO
MUCH...ESPECIALLY DURING THE DAYTIME HRS.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
THROUGH 06Z THURSDAY...FLIGHT CATEGORIES WILL DROP RAPIDLY TO IFR
07-09Z AS WIDESPREAD SNOW MOVES INTO THE REGION. PERIODS OF
LIFR/VLIFR POSSIBLE AT TIMES 12-18Z IN MODERATE TO HEAVY SNOW.
SOME MIXING TO SLEET AND FREEZING RAIN POSSIBLE AT KRUT 16Z WITH
WARM AIR ALOFT POSSIBLY WITH SLEET REACHING BTV AND MPV BY 18Z.
THIS SHOULD BRING SLIGHTLY HIGHER VSBYS AND CIGS BUT MOSTLY IFR.
COLDER AIR STARTS TO MOVE BACK INTO THE REGION THIS EVENING WITH
ALL TAF SITES BACK TO SNOW AND IFR CONDITIONS CONT THROUGH 06Z.
WINDS GENERALLY LIGHT EASTERLY/SOUTHEASTERLY AS ONE AREA OF LOW
PRESSURE MOVES UP THE ST. LAWRENCE VALLEY TOWARDS KMSS AND ANOTHER
MOVES ALONG THE SOUTHERN NEW ENGLAND COAST.
06Z THURSDAY THROUGH SUNDAY...IFR WITH SNOW 06Z THU THROUGH 00Z
FRI WITH INCREASING NW FLOW. MVFR/VFR FRIDAY UNDER HIGH PRESSURE. IFR
WITH SNOW/SNOW SHOWERS SAT/SUN AS LOW PRESSURE MOVES SOUTH OF THE
REGION.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 1 PM EST THURSDAY FOR VTZ001>012-
016>019.
NY...WINTER STORM WARNING UNTIL 1 PM EST THURSDAY FOR NYZ026>031-
034-035-087.
&&
SYNOPSIS...SISSON
NEAR TERM...EVENSON
SHORT TERM...BANACOS
LONG TERM...JN
AVIATION...SISSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 1050 AM EST TUE JAN 6 2009 NYZ026>031-034-035-087-VTZ001>012-016>019-071600- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 1050 AM EST TUE JAN 6 2009 ...WINTER STORM WARNING IN EFFECT FROM 1 AM WEDNESDAY TO 1 PM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS...ICE OR SLEET ACCUMULATIONS...OR ANY CHANGES IN PRECIPITATION TYPES DURING WEDNESDAY AND THURSDAY TO THE NATIONAL WEATHER SERVICE.
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2009Every state in 2009This day in weather historyWarnings in Vermont, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140312, 140313, 140314, 140316, 140318, 140319, 140320.